Nebraska, 2010

Tornadoes and Hail in Nebraska, May 22, 2010

May 22, 2010 · NWS LBF · 7 events in 2 counties and zones

Thunderstorms developed along a semi-stationary front that stretched north to south across the Central Plains. By late evening, the front extended south near Highway 83 in northeast Cherry County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$162,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed along a semi-stationary front that stretched north to south across the Central Plains. By late evening, the front extended south near Highway 83 in northeast Cherry County. The storms rapidly intensified moving northeastward and produced large hail up to 1.25 inches and two tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 22, 2:39 PM CST, 4 hours 26 minutes earlier.

Area forecast discussion, May 22, 2:39 PM CST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
339 PM CDT SAT MAY 22 2010

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.
MAIN CONCERN FOR THIS PERIOD WILL BE THE THREAT FOR SEVERE TSTM
ACTIVITY. CONDITIONS VERY UNSTABLE ALONG AND EAST OF A DRY LINE
WHICH EXTENDS FROM ROUGHLY VALENTINE TO JUST EAST OF MCCOOK. HAS
BEEN A FEW CU DEVELOPING FROM EASTERN LINCOLN UP THOUGH CUSTER
COUNTY JUST EAST OF THE DRY LINE. SFC BASED CAPES APPROACHING
5000J/KG IN THIS AREA...BUT CAP STILL EVIDENT ON LBF SPECIAL 20Z
SOUNDING. LOCALLY RUN WRF MODEL DOES STILL HINT AT CONVECTION
DEVELOPING IN EASTERN LINCOLN THOUGH CUSTER COUNTIES...AND UP
TOWARDS ONEILL.  WILL CONTINUE TO MONITOR. ANOTHER POTENTIAL FOCUS
FOR STORMS WILL BE THE COLD FRONT MARCHING EAST ACROSS THE AREA MID
TO LATE EVENING. THE DRY LINE WILL RETREAT WESTWARD INTO WESTERN NEB
EARLY THIS EVENING...AND HAVE SOME DECENT CONVERGENCE ALONG THE
BOUNDARY...AND CANNOT COMPLETELY IGNORE THE THREAT FOR CONVECTIVE
DEVELOPMENT ALONG THE BOUNDARY.

SUNDAY...MORE POTENTIAL FOR STORMS...ESPECIALLY BY SUNDAY EVENING.
ALL MODELS INDICATE THE COLD FRONT WHICH MOVES THROUGH SATURDAY
NIGHT WILL STALL ACROSS KS SUNDAY MORNING...AND THEN LIFT NORTH INTO
SOUTHERN NEB VERY LATE SUNDAY AFTERNOON. TWO SCENARIOS POSSIBLE FOR
SUNDAY...1) SFC BASED STORMS DEVELOPING JUST NORTH OF THE WARM FRONT
ACROSS THE FAR SOUTHERN SECTIONS OF SOUTHWEST NEB DURING THE LATE
AFTERNOON...AND 2) ELEVATED STORMS DEVELOPING NORTH OF THE BOUNDARY
ACROSS NEARLY ALL OF WESTERN AND CENTRAL NEB FROM MID EVENING
ONWARD. SPC HAS EXPANDED THE SLIGHT RISK NORTHWARD SUNDAY TO INCLUDE
ALL OF WESTERN AND NORTH CENTRAL NEB. SUNDAY NIGHT...GOOD WAA AND
MOISTURE ADVECTION INTO THE AREA AS WARM FRONT LIFTS NORTH THROUGH
THE AREA. TSTMS SEEM LIKE A GOOD BET...WITH SFC BASED STORMS...
POSSIBLE SEVERE...DURING THE EVENING ALONG AND SOUTH OF I-80 INVOF
THE NORTHWARD MOVING WARM FRONT. STORMS FURTHER NORTH WILL BE MORE
ELEVATED...BUT STILL COULD CONTAIN A SEVERE HAIL THREAT.

.LONG TERM...MONDAY THROUGH SATURDAY...
A SIGNIFICANT S/W IS SET TO EJECT RAPIDLY NE ACROSS THE NRN PLAINS
MONDAY. AFTER THAT...00Z AND 12Z DETERMINISTIC AND ENSEMBLE GUIDANCE
STRONGLY SUGGESTS THAT FLOW ALOFT RETROGRADES WITH 500-HPA RIDGING
TAKING HOLD OVER THE HIGH PLAINS THRU AT LEAST SAT DOWNSTREAM OF
PERSISTENT PACIFIC NW TROUGHING. RICH MOISTURE WILL REMAIN IN PLACE
ON SOUTHERLY FLOW /INTERRUPTED ONLY BRIEFLY ON TUE/...BUT THUNDER
CHANCES WILL DIMINISH TO CLIMO VALUES STARTING THU AS THE UPPER JET
SHIFTS TO THE NW. THIS MEANS THE FCST IS A DRY ONE THU-SAT.

MONDAY...A 110 KT JET STREAK SHIFTS NNE ACROSS THE HIGH PLAINS WITH
SIGNIFICANT CYCLOGENESIS INDUCING A STOUT 45-55KT LLJ. MERIDIONAL
FLOW RESULTS IN DEEP UNIDIRECTIONAL WIND PROFILES...WHICH KEEPS RICH
MOISTURE IN PLACE BENEATH STEEP MID LVL LAPSE RATES. MLCAPE VALUES
ARE FCST AROUND 2000 J/KG WITH MINIMAL MLCIN AND 0-6KM BULK SHEAR OF
45-55KTS...SO AN ACTIVE SEVERE EVENT COULD BE IN STORE. DEEP LAYER
SHEAR VECTORS ARE ORIENTED NEARLY PARALLEL THE SFC FRONT...AND GIVEN
THE LACK OF APPRECIABLE CAPPING...QUICK UPSCALE GROWTH INTO LINEAR
SEGMENTS OR CLUSTERS MAY OCCUR. HOWEVER...THERE/S CERTAINLY AT LEAST
SOME POTENTIAL FOR SUPERCELLS...AND THE STRONG WINDS OFF THE DECK DO
RESULT IN SIGNIFICANT 0-1-KM BULK SHEAR...SO ALL MODES OF SEVERE ARE
POSSIBLE. POPS WERE INCREASED INTO THE HIGH CHANCE CATEGORY IN THIS
PERIOD GIVEN CONSENSUS AMONG 12Z MODEL QPF PROGS.

TUESDAY-WEDNESDAY...BRIEF LOW LVL STABILIZATION IN THE WAKE OF THE
FROPA MAY MAKE TUE A DRY DAY...BUT A WEAK LLJ SHIFTS THE INSTABILITY
AXIS BACK NWD TUE NIGHT. MODELS KEEP THE MOIST AXIS UNCAPPED WED SO
POPS WERE LINGERED RIGHT INTO THAT PERIOD...BUT FLOW ALOFT WEAKENS
SUBSTANTIALLY SO THE SEVERE THREAT WILL BE ON THE WAY DOWN.

THURSDAY-SATURDAY...RICH MOISTURE WILL REMAIN IN PLACE WITH SFC TD/S
LIKELY IN THE LOWER/MIDDLE 60S F. IN THESE CASES...MODELS TYPICALLY
OVERESTIMATE DIURNAL COOLING...WHICH APPEARS TO THE BE CASE WITH THE
00Z AND 12Z SOLUTIONS. SO...WE HAVE TRENDED MIN TEMPS UP TOWARD THE
EXPECTED TD/S...BUT ONLY NUDGED MAX TEMPS TOWARD THE 12Z MODELS.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL OVER MOST OF WESTERN AND NORTH CENTRAL
NE THRU 18Z SUNDAY. HOWEVER...THE PASSAGE OF A DRYLINE AND COLD
FRONT DOES YIELD A LOW PROBABILITY OF TSRA THROUGH 06 UTC...MOSTLY
ALONG AND EAST OF HIGHWAY 83. THE RISK IS TOO MINIMAL TO EXPLICITLY
MENTION IN THE LBF OR VTN TAFS. THERE/S THEN SOME RISK OF VFR OR
MVFR CIGS DEVELOPING AFTER 06 UTC AS THE FRONT SHIFTS SOUTHEAST...
BUT THAT TOO IS A LOW CONFIDENCE SCENARIO. THE CHANCES OF THOSE CIGS
OCCURRING WOULD INCREASE A BIT IF MORE TSRA THAN EXPECTED DEVELOP...
WHICH WOULD BOTH PUSH THE FRONT THROUGH MORE QUICKLY AND TEND TO
INCREASE MOISTURE IN THE FRONT ALOFT.

&&

.HYDROLOGY...
THE NORTH PLATTE RIVER REMAINS HIGH FROM THE STATE LINE DOWNSTREAM
TO LAKE MCCONAUGHY. LISCO AND LEWELLEN WILL LIKELY CREST BY SUNDAY
AFTERNOON. SINCE NO HEAVY RAIN IS EXPECTED OVER THOSE SITES THE NEXT
24 HRS...LEWELLEN MAY CREST JUST BELOW FLOOD STAGE...BUT THE WARNING
WILL BE CONTINUED WITH A RANGE OF CRESTS FROM 7.3 TO 7.5 PROVIDED.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...TAYLOR
LONG TERM/AVIATION/HYDROLOGY...SCHULTZ
Hazardous weather outlook, May 22, 3:04 PM CST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
404 PM CDT SAT MAY 22 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-232115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
404 PM CDT SAT MAY 22 2010 /304 PM MDT SAT MAY 22 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING...MAINLY
ALONG AND NORTH OF HIGHWAY TWO. THE AIR MASS IS VERY UNSTABLE BUT A
WARM LAYER OF AIR ABOVE THE GROUND WILL LIKELY PREVENT MOST IF NOT
ALL THUNDERSTORM ACTIVITY. IF ANY STORMS DO DEVELOP THOUGH...THEY
WILL LIKELY BE SEVERE WITH VERY LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY EVENING AND SUNDAY NIGHT AS
A WARM FRONT MOVES NORTH ACROSS THE AREA. THE PRIMARY THREAT WILL BE
IN THE FORM OF LARGE HAIL...AND LIKELY ALONG AND EAST OF HIGHWAY 83.

MONDAY AND MONDAY EVENING WILL PRESENT ANOTHER THREAT OF SEVERE
THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT
BUT ISOLATED TORNADOES ARE ALSO POSSIBLE AS A COLD FRONT MOVES EAST
ACROSS WESTERN NEBRASKA. STRONG SOUTH WINDS OVER 30 MPH MAY ALSO
REQUIRE A WIND ADVISORY ON MONDAY AHEAD OF THE COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SMALL CHANCE THAT SPOTTER ACTIVATION COULD BE REQUIRED
THIS EVENING. SPOTTER ACTIVATION IS MORE LIKELY SUNDAY NIGHT AND
MONDAY.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

SCHULTZ

The radar

The North Platte radar (KLNX), 114 km away, was scanning. The volume nearest the first event began at 01:05 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 tornado. Local standard time, as filed.

Hail, Cherry

When
May 22, 7:05 PM CST
Where
Cherry County, 7.88 mi ENE of Crookston
Measured
0.88 in hail
Reported by
Public
Coordinates
42.980, -100.610

Tornado, Cherry

When
May 22, 7:45 PM CST to 7:50 PM CST
Where
Cherry County, 0.72 mi SSW of Sparks to 1.15 mi SE of Sparks
Rating
EF0
Path length
1.03 mi
Path width
20 yd
Property damage
$42,000
Reported by
NWS Storm Survey
Coordinates
42.940, -100.274

At 845 PM CDT, the tornado touched down over an open field west of Sparks and traveled east where it struck a metal building tearing off the southwest facing roof. The tornado destroyed a portion of a grandstand and completely demolished a concession stand before lifting 200 yards east of the concession stand.

Hail, Cherry

When
May 22, 7:59 PM CST
Where
Cherry County, 4.91 mi SW of (Vtn)miller Fld Vale
Measured
1 in hail
Reported by
Public
Coordinates
42.810, -100.630

Hail, Cherry

When
May 22, 8:10 PM CST
Where
Cherry County, 3.45 mi S of Sparks
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
42.900, -100.270

Tornado, Keya Paha

When
May 22, 8:30 PM CST to 8:50 PM CST
Where
Keya Paha County, 9.66 mi ENE of Norden to 9.86 mi NW of Burton
Rating
EF2
Path length
9.01 mi
Path width
20 yd
Property damage
$120,000
Reported by
NWS Storm Survey
Coordinates
42.943, -99.917

At 930 PM CDT, a tornado touched down approximately 12 miles northwest of Springview and traveled northeast for 20 minutes before lifting 11 miles north of Springview. The tornado did extensive tree damage when it touched down, then moved northeast and struck two farmsteads. At the first farmstead, a loafing shed and stock trailer were destroyed, extensive tree and fence damage occurred, and a roof was torn off an old hog building. The most extensive damage occurred north of the farmstead where six rural electric association poles where broken. The tornado continued to move northeast and destroy a windmill. Then a second farmstead was hit with the tornado destroying a 40 by 60 feet quonset building before the tornado lifted at 950 PM CDT.

Hail, Keya Paha

When
May 22, 8:36 PM CST
Where
Keya Paha County, 10.3 mi NE of Springview
Measured
1 in hail
Reported by
Public
Coordinates
42.925, -99.586

Hail, Keya Paha

When
May 22, 9:30 PM CST
Where
Keya Paha County, 2.13 mi NNW of Burton
Measured
1 in hail
Reported by
Public
Coordinates
42.930, -99.610

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyThe tornado archive for Nebraska, 2010Warnings in Nebraska, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223535, 223552, 223537, 223541, 223588, 223589, 223542.